Horner Syndrome Following Venous Catheterization for Chemotheraphy


Keskinbora H. K. , Keskinbora K. , Gonen T.

TURKIYE KLINIKLERI TIP BILIMLERI DERGISI, vol.29, no.2, pp.508-509, 2009 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 29 Issue: 2
  • Publication Date: 2009
  • Journal Name: TURKIYE KLINIKLERI TIP BILIMLERI DERGISI
  • Journal Indexes: Science Citation Index Expanded, Scopus
  • Page Numbers: pp.508-509

Abstract

Percutaneous venous catheterization is a major way for repetitive parenteral chemotherapeutic drug administration in cancer patients. Complication of catheterization include those associated with catheter insertion (pneumothorax, arterial and nerve injuries) and those associated with long-term catheter use (thrombosis and infection). Horner's syndrome as an unusual complication of central catheterization is the result of an interruption of the ipsilateral sympathetic nerve supply at any site along its course from the hypothalamus to the eye. To prevent complications of central catheterization, ultrasound guidance has been suggested for high-risk cases. Clinicians should take care to distinguish the unusual complication that results from central venous catheterization for intravascular administration in cancer patients.